Virginia, 2015

Hail and Damaging Winds in Virginia, September 4, 2015

September 4, 2015 · NWS LWX · 7 events in 5 counties and zones

Showers and thunderstorms were triggered along a nearly stalled back door cold front. Temperatures pushed well into the 80s, with even some 90s, allowing for MLCAPE values of around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms were triggered along a nearly stalled back door cold front. Temperatures pushed well into the 80s, with even some 90s, allowing for MLCAPE values of around 2000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 1:40 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 4, 1:40 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT FRI SEP 4 2015

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL SINK SOUTH ACROSS THE WATERS
WATERS TONIGHT. HIGH PRESSURE WILL BUILD OVERHEAD DURING THE
LABOR DAY WEEKEND BEFORE MOVING OFF THE COAST DURING THE MIDDLE
PORTION OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPPER-LEVEL LOW PRESSURE WILL WEAKEN OVER THE GREAT LAKES THROUGH
SATURDAY WHILE HIGH PRESSURE BUILDS OVER NEW ENGLAND. A BACKDOOR
COLD FRONT WILL APPROACH THE AREA FROM THE NORTH AND EAST LATE
THIS AFTERNOON BEFORE STALLING OUT OVER THE AREA TONIGHT.

THE FLOW WILL CONTINUE TO TURN TO THE EAST LATE THIS AFTERNOON AS
HIGH PRESSURE BUILDS OVER NEW ENGLAND. HOWEVER...THE TEMPERATURE
AND DEWPOINT GRADIENT SHOULD REMAIN WELL OFF TO OUR NORTH AND
EAST. THEREFORE...MORE HOT AND HUMID CONDITIONS ARE EXPECTED WITH
MAX TEMPS IN THE UPPER 80S AND LOWER 90S ACROSS MOST LOCATIONS.
THE HEAT AND HUMIDITY HAS LED TO MORE INSTABILITY. LATEST
MESOANALYSIS SHOWS OVER 2KJ/KG OF MLCAPE THIS AFTERNOON. FORCING
MECHANISMS WILL BE WEAK...WITH LITTLE CONVERGENCE ALONG THE
BACKDOOR BOUNDARY AND TERRAIN CIRCULATION OVER THE MOUNTAINS.
HOWEVER...THE CAPPING INVERSION HAS BEEN WEAK ENOUGH CAUSING
SCATTERED THUNDERSTORMS TO DEVELOP. THE MOST WIDESPREAD ACTIVITY
SHOULD BE NEAR AND WEST OF INTERSTATE 95 WHERE INSTABILITY IS
HIGHEST. MORE STABLE AIR BEHIND THE BACKDOOR BOUNDARY WILL CAUSE
ANY THUNDERSTORMS TO QUICKLY DISSIPATE EARLY THIS EVENING NEAR
WASHINGTON AND BALTIMORE. HOWEVER...A FEW SHOWERS AND
THUNDERSTORMS MAY CONTINUE THROUGH MOST OF THE EVENING NEAR AND
WEST OF THE BLUE RIDGE MOUNTAINS.

THE BACKDOOR BOUNDARY WILL STALL OUT NEAR THE POTOMAC HIGHLANDS
INTO CENTRAL VIRGINIA AND SOUTHERN MARYLAND LATE TONIGHT. A FEW
SHOWERS ARE POSSIBLE NEAR THESE AREAS...BUT PRECIPITATION AMOUNTS
SHOULD BE LIGHT DUE TO LIMITED INSTABILITY. ELSEWHERE...DRY
CONDITIONS WILL PREVAIL OVERNIGHT BUT LOW CLOUDS ARE EXPECTED AS
MOISTURE GETS TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION.

HIGH PRESSURE WILL CONTINUE TO WEDGE FARTHER SOUTH AND WEST INTO
OUR AREA FOR SATURDAY. AN EASTERLY FLOW WILL ALLOW FOR COOLER
CONDITIONS COMPARED TO RECENT DAYS AND IT WILL TURN OUT NOTICEABLY
LESS HUMID ACROSS NORTHERN MARYLAND INTO THE WASHINGTON
METROPOLITAN AREA WHERE SOME DRIER AIR WILL ADVECT INTO THE
REGION. FARTHER SOUTH AND WEST...CLOSE TO THE BOUNDARY A SHOWER OR
TWO CANNOT BE RULED OUT...BUT MOST OF THE TIME SHOULD BE DRY.

LOW CLOUDS WILL BE AROUND EARLY SATURDAY MORNING AS MOISTURE
REMAINS TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION...BUT CLOUDS
SHOULD BURN OFF LATER IN THE MORNING INTO THE EARLY AFTERNOON
HOURS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO SLOWLY BUILD SOUTH OVERHEAD
SATURDAY NIGHT THROUGH MONDAY. MOST AREAS WILL REMAIN DRY DURING
THIS TIME...BUT THERE MAY BE SOME LOW CLOUDS AND FOG DURING THE
OVERNIGHT AND EARLY MORNING HOURS EACH DAY. THERE MAY BE ENOUGH
INSTABILITY FOR A SHOWER OR TWO OVER THE POTOMAC HIGHLANDS AND
EXTREME SOUTHERN MARYLAND DURING THE AFTERNOON AND EVENING HOURS
EACH DAY...BUT EVEN ACROSS THESE AREAS MOST OF THE TIME WILL TURN
OUT DRY.

MAX TEMPS WILL BE NEAR CLIMO FOR SUNDAY...BUT ABOVE NORMAL
CONDITIONS WILL RETURN FOR MONDAY DUE TO MORE SUBSIDENCE WITH THE
HIGH DIRECTLY OVERHEAD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WEAK UPPER LEVEL TROUGHING AFFECTING MID ATLANTIC THROUGH EARLY
HALF OF PERIOD AND AGAIN LATE FRIDAY. MOISTURE ASSOCIATED WITH
SURFACE RIDGING WILL WORK ITS WAY INTO SHENANDOAH VALLEY/POTOMAC
HIGHLANDS BY MID WEEK. WEAK PVA...AFTERNOON HEATING AND
ORTHOGRAPHIC LIFT MAY SUPPORT FOR MARGINAL CONVECTION DURING EARLY
HALF OF PERIOD. ADDITIONAL DYNAMICS WHEN COLD FRONT CROSSES REGION
WILL INCREASE CHANCES OF CONVECTION DURING LATTER HALF OF PERIOD.
USED GFS20 TO TWEAK TIMING.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY WINDS AND
BRIEF PERIODS OF IFR CIGS/VSBYS IN HEAVY RAINFALL. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ACROSS THE WESTERN
TERMINALS...KIAD...KMRB AND KCHO.

AN EASTERLY FLOW IS EXPECTED OVERNIGHT THROUGH SUNDAY. LOW CLOUDS
ARE EXPECTED OVERNIGHT INTO SATURDAY MORNING...AND POSSIBLY
OVERNIGHT SUNDAY INTO MONDAY MORNING. THERE IS A BETTER CHANCE
FOR FOG LATE SUNDAY NIGHT INTO MONDAY MORNING AS WELL.

THE HIGH SHOULD MOVE OFF THE COAST DURING THE MIDDLE PORTION OF
NEXT WEEK...BUT IT SHOULD BE CLOSE ENOUGH FOR VFR CONDITIONS MOST
OF THE TIME. PATCHY FOG IS POSSIBLE DURING THE EARLY MORNING
HOURS.

&&

.MARINE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE NORTHERN
PORTION OF THE CHESAPEAKE BAY AND THE NORTHERN PORTION OF THE
TIDAL POTOMAC RIVER.

AN EASTERLY FLOW HAS DEVELOPED THIS AFTERNOON. A PRESSURE SURGE IS
EXPECTED BEHIND A BACKDOOR COLD FRONT LATE THIS AFTERNOON THROUGH
THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS.
THE SMALL CRAFT ADVISORY CONTINUES THROUGH 2 PM SATURDAY FOR THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER...AND IT MAY
NEED TO BE EXTENDED THROUGH SATURDAY EVENING FOR LOCATIONS NEAR
DRUM POINT TO SMITH POINT.

HIGH PRESSURE WILL BUILD OVER THE WATERS SATURDAY NIGHT THROUGH
MONDAY. NO MARINE HAZARDS ARE EXPECTED DURING THIS TIME. THE HIGH
WILL MOVE OFF THE COAST DURING THE MIDDLE PORTION OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES ARE AROUND ONE-HALF FOOT ABOVE NORMAL THIS
AFTERNOON. AN EASTERLY FLOW WILL STRENGTHEN THIS EVENING AND THIS
WILL CAUSE TIDAL ANOMALIES TO INCREASE. CONFIDENCE AT THIS TIME IS
TOO LOW FOR AN ADVISORY SINCE CURRENT WATER LEVELS ARE BELOW THE
CBOFS FORECASTED LEVELS...AND THE CBOFS IS THE ONLY GUIDANCE
FORECASTING MINOR FLOODING WITH THE TIDE CYCLE THIS EVENING. IT
WILL BE CLOSE...ESPECIALLY NEAR ANNAPOLIS AND ST GEORGE CREEK NEAR
HIGH TIDE THIS EVENING.

TIDAL ANOMALIES SHOULD BE HIGH ENOUGH FOR MINOR FLOODING DURING
THE HIGHER OF THE TWO HIGH TIDE CYCLES SATURDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     SATURDAY FOR ANZ535.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT
     SATURDAY FOR ANZ536.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CEM
AVIATION...BJL/CEM
MARINE...BJL/CEM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 4, 1:47 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT FRI SEP 4 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
247 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING. A FEW
THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL...ESPECIALLY NEAR AND WEST OF INTERSTATE 95. A FEW
THUNDERSTORMS MAY ALSO PRODUCE STRONG WINDS OVER THE WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
247 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A
COUPLE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Augusta

When
September 4, 1:50 PM EST
Where
Augusta County, 3.01 mi SW of Craigsville
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -79.420

Thunderstorm Wind, Fauquier

When
September 4, 1:55 PM EST
Where
Fauquier County, 2.13 mi SE of Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.680, -77.670

Several trees were reported down along Old Dumfries Rd.

Thunderstorm Wind, Prince William

When
September 4, 2:18 PM EST
Where
Prince William County, 1.77 mi WNW of Bristow
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.733, -77.558

Several trees and tree limbs were snapped and reported down at the intersection of Vint Hill Rd and Aqua View Court.

Thunderstorm Wind, Fauquier

When
September 4, 2:28 PM EST
Where
Fauquier County, 1.57 mi NNE of Catlett
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.671, -77.618

Several trees were reported down along Dumfries Rd.

Thunderstorm Wind, Culpeper

When
September 4, 3:06 PM EST
Where
Culpeper County, 1.49 mi SE of Cordova
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.516, -78.010

A tree was reported down on Eggbornsville Rd near Chesterfield Lane.

Thunderstorm Wind, Culpeper

When
September 4, 3:11 PM EST
Where
Culpeper County, 1.53 mi SSW of Cordova
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.509, -78.039

A tree was reported down on Woodland Church Rd near Cherry Hill Rd.

Thunderstorm Wind, Orange

When
September 4, 3:40 PM EST
Where
Orange County, 1.07 mi NE of Madison Run
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.210, -78.115

A tree was reported down near the intersection of Tomahawk Creek Rd and Old Gorduonsville Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599495, 599496, 599497, 599498, 599499, 599500, 599501.